Arizona, 2018

Flash Flooding and Dust Storm in Arizona, August 10 to 11, 2018

August 10 to 11, 2018 · NWS PSR · 6 events in 2 counties and zones

Thunderstorms developed across portions of south central Arizona, including the greater Phoenix area, during the late evening hours on August 10th. The storms got a late start due to early morning convection that helped to stabilize the atmosphere and delay new thunderstorms from forming.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of south central Arizona, including the greater Phoenix area, during the late evening hours on August 10th. The storms got a late start due to early morning convection that helped to stabilize the atmosphere and delay new thunderstorms from forming. Thunderstorms ranged from the far western deserts, including Buckeye, through Scottsdale and into the higher terrain to the northeast of Arizona including the areas around Saguaro Lake. The storms brought typical monsoonal weather hazards, including gusty and damaging winds to near 60 mph, very heavy rain with peak rain rates well over one inch per hours, flash flooding and dense blowing dust. At 2245MST the public reported near zero visibility in a dust storm over far north Scottsdale. At the same time, members of the public witnessed vehicles that were stuck and flooded on dirt roads 7 miles northwest of Saguaro Lake and near Sycamore Creek. In addition, a dust storm occurred late in the evening over the northern portion of the greater Phoenix area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 10, 8:55 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 10, 8:55 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
855 PM MST Fri Aug 10 2018

.UPDATE...
Updated DISCUSSION and AVIATION sections.

&&

.SYNOPSIS...
Favorable northeasterly flow aloft along with sufficient
moisture will keep an active monsoon pattern in place through
the weekend. Thunderstorms that develop will have the potential to
approach severe limits, with strong winds, frequent lightning,
areas of blowing dust, and locally heavy rain possible. The
increase in moisture will also help keep temperatures below normal
through the weekend.

&&

.DISCUSSION...
So far, this evening has been much quieter than last evening -
despite strong northeasterly steering flow. Activity over the
higher terrain (especially Rim and southern Yavapai County) has
been more isolated. The 00Z PSR sounding shows a cap at about 760
mb with considerable associated CIN. The MLCAPE values not overly
impressive either at around 450 J/kg. However, Gila County has
just recently become quite a bit more active - likely in
associated with a disturbance aloft. With strong storms moving
toward the lower terrain of south-central AZ (including metro
Phoenix) and good temp/dew point spreads, there is good potential
for very strong winds to affect a large area. The key question is
whether or not the outflow will be strong enough to overcome the
CIN. In recent days, we've seen high CIN values be overcome so
have not given up on storms moving across the valley floors.
As for model data, the HRRR has been trending down on it's
activity the 02Z has now dropped the late night activity for Gila
and Maricopa Counties. However, it has been handling current
activity poorly. For instance, it hasn't been depicting the
northern Yavapai storms nor the Gila County storms (as of this
writing). Meanwhile, the NAM Nest which has handled early evening
activity better, brings strong storms right through Gila,
Maricopa, and Pinal Counties. With fast storm movement, we may
not see much in the way of true flash flooding - but could still
see nuisance flooding. Will not cancel the Flash Flood Watch
yet, but may need to pare back some areas.

&&

.PREVIOUS DISCUSSION...Issued 213 pm....

Latest water vapor imagery depicts an elongated trough in TX
extending back westward into Arizona. Further north, an
anticyclone predominates across the Great Basin. Between these two
systems, a much stronger than normal northeasterly steering flow
persists across the Desert Southwest.

Still expecting tonight to be relatively active across the forecast
area, with the aforementioned northeasterly flow and well-below
normal temperatures in the mid-levels. Latest ACARS soundings
out of KPHX still show that temperatures have barely warmed from
this morning and are as cold as -8C to -9C at 500 mb. Looking
upstream, latest water vapor imagery shows some reflection of
increased drying associated with vorticity near the Four Corners.
This will likely provide extra ascent to cells forming along the
Mogollon Rim later this afternoon and this evening.

Forecast is weighted heavily towards the HREF, which indicates that
activity will be most concentrated across south-central Arizona. NAM
Nest initialized last night's activity well and also suggests
activity will move through the Phoenix area tonight. Successive runs
of the HRRR also continue to point to a complex of storms dropping
rapidly out of the higher terrain and into the Phoenix area perhaps
as late as midnight. Given its past success this summer, this seems
reasonable and above average PoPs were retained for tonight.

PWATS are not exceptional, though still sufficient to produce storms
with heavy rain. The most vulnerable areas for flash flooding are
across eastern Maricopa County, where the highest rain totals have
been observed the past few days. However, there is a discernible
threat further south and west, given the stronger than normal
steering flow and a Flash Flood Watch has been issued as far west as
La Paz County.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL...

Storms over Gila County will push outflow into metro Phoenix. The
TAF site most likely to see a strong wind shift (and reduced
visibilities from this outflow) is KIWA. Expect at least isolated
storms to move across the Valley floor behind the outflows
(generally from east to west). Have held off for now on TSRA in
the TAFs but that could very well change. Any storms that form
will be able to reinforce the pre-existing outflow winds in terms
of strength/speed but will make for more erratic directions. They
would also produce brief very heavy rain.

Southeast California/Southwest Arizona including KIPL and KBLH:

Storm activity near and west of the Lower Colorado River Valley
looks unlikely. However, storms from south-central Arizona may
reach portions of La Paz and Yuma County (after midnight). More
likely will be outflow from distant storms. At this time, the TAFs
do not reflect outflow related wind shifts but that is subject to
change.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday: Monsoon moisture and precipitation
chances are forecast to decrease early next week. During
this period, storms will mainly be relegated to the higher
terrain with only a remote chance in the lower elevations.
Consequently, temperatures will be near to slightly above average
while afternoon humidity minimums drop between 15-20 percent for
the lower elevations. Apart from this, winds will be light with
the typical afternoon breezes. A better chance of storms may return
late next week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 2 AM MST Saturday for AZZ531-533-534-
     536>544-546-548>551.

     Flash Flood Watch until 11 PM MST this evening for AZZ545-547-
     552-556>558-560>563.

CA...None.
&&

DISCUSSION...AJ
PREVIOUS DISCUSSION...Hirsch/Hernandez
AVIATION...AJ
FIRE WEATHER...Hirsch/Wilson

In the hours before

Special weather statement, Aug 10, 8:13 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
813 PM MST FRI AUG 10 2018

AZZ547-552-556>558-562-563-110400-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Globe/Miami AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
813 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 900 PM MST...

At 813 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Tonto National Monument, or 9 miles east of Roosevelt,
moving southwest at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Roosevelt, Roosevelt Dam, Apache Lake and Tonto National Monument.

This includes AZ Route 188 between mile markers 226 and 247.

LAT...LON 3365 11092 3364 11092 3365 11088 3358 11084
      3333 11117 3367 11138 3374 11097
TIME...MOT...LOC 0313Z 063DEG 16KT 3363 11097

AD
Special weather statement, Aug 10, 9:00 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
900 PM MST FRI AUG 10 2018

AZZ541-547-549-552-556>558-563-110445-
Fountain Hills/East Mesa AZ-Southeast Gila County AZ-Tonto Basin AZ-
Mazatzal Mountains AZ-Cave Creek/New River AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
900 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 945 PM MST...

At 900 PM MST, Doppler radar was tracking a strong thunderstorm near
Roosevelt Dam, or 7 miles northwest of Roosevelt, moving southwest at
20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Round Valley, Sugarloaf Mountain, Ballantine Trailhead, Sunflower,
Roosevelt, Punkin Center, Roosevelt Dam, Saguaro Lake, Canyon Lake,
Tonto Basin, Tonto National Monument, Four Peaks, Apache Lake, Rio
Verde and Tortilla Flat.

This includes the following highways...
AZ Route 87 between mile markers 197 and 222.
AZ Route 188 between mile markers 231 and 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Roosevelt Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3391 11128 3380 11115 3376 11099 3374 11096
      3364 11092 3368 11086 3367 11085 3331 11126
      3373 11175 3396 11138
TIME...MOT...LOC 0400Z 040DEG 16KT 3375 11122

AD
Special weather statement, Aug 10, 9:14 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
914 PM MST FRI AUG 10 2018

AZZ547>549-551>553-555-558-110500-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
914 PM MST FRI AUG 10 2018

...SPECIAL WEATHER STATEMENT...

At 914 PM MST, Doppler radar was tracking a strong thunderstorm over
Apache Junction, moving southwest at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Mesa, Gilbert, Apache Junction, East Mesa, Queen Creek, Mesa
Riverview Mall, Gold Camp, Falcon Field Airport, Downtown Mesa, Lost
Dutchman State Park, Usery Mountain Park, Superstition Springs Mall,
San Tan Village Mall, San Tan Valley, Freestone Park, Superstition
Mountains, Kings Ranch, Phoenix Mesa Gateway Airport and Higley.

This includes the following highways...
US Highway 60 between mile markers 181 and 207.
AZ Route 87 between mile markers 173 and 176.
AZ Route 202 between mile markers 11 and 12, between mile markers 16
and 17, and between mile markers 19 and 41.

LAT...LON 3358 11148 3338 11132 3311 11156 3344 11188
TIME...MOT...LOC 0414Z 056DEG 21KT 3344 11154

AD
Special weather statement, Aug 10, 10:01 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1001 PM MST FRI AUG 10 2018

AZZ541-542-544-546>549-551-553-555-558-110545-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Deer Valley AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-North Phoenix/Glendale AZ-
1001 PM MST FRI AUG 10 2018

...SPECIAL WEATHER STATEMENT...

At 1001 PM MST, Doppler radar was tracking a strong thunderstorm over
Fountain Hills, moving southwest at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Phoenix, Mesa, Scottsdale, Gilbert, Apache Junction, Fountain Hills,
Paradise Valley, East Mesa, Queen Creek, Piestewa Peak Park, Granite
Reef Dam, Gold Camp, Falcon Field Airport, Salt River Indian
Community, Lost Dutchman State Park, Usery Mountain Park, San Tan
Village Mall, San Tan Valley, Freestone Park and Canyon Lake.

This includes the following highways...
AZ Route 51 between mile markers 8 and 12.
US Highway 60 between mile markers 179 and 205.
AZ Route 87 between mile markers 171 and 201.

LAT...LON 3348 11128 3314 11159 3358 11206 3381 11178
TIME...MOT...LOC 0501Z 065DEG 16KT 3361 11175

AD
Special weather statement, Aug 10, 10:26 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1026 PM MST FRI AUG 10 2018

AZZ540-543-548-550-551-553-110615-
South Mountain/Ahwatukee AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
1026 PM MST FRI AUG 10 2018

...SPECIAL WEATHER STATEMENT...

At 1026 PM MST, Doppler radar was tracking a strong thunderstorm over
Chandler City Hall, or near Chandler, moving west at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Sun Lakes, Maricopa, Arizona Mills
Mall, Gilbert City Hall, Tumbleweed Park, Chandler City Hall, San Tan
Village Mall, Seville, South Mountain Park, Bapchule, Fiesta Mall,
Chandler Fashion Center Mall, Guadalupe, Firebird Lake, Ak-
Chin Village and Komatke.

This includes the following highways...
AZ Interstate 10 between mile markers 156 and 174.
US Highway 60 between mile markers 173 and 180.
AZ Route 87 between mile markers 157 and 172.

LAT...LON 3340 11184 3325 11168 3297 11211 3335 11223
TIME...MOT...LOC 0526Z 068DEG 16KT 3332 11182

AD

The radar

The Phoenix radar (KIWA), 40 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Flash Flood, Maricopa

When
August 10, 10:30 PM MST to August 11, 1:30 AM MST
Where
Maricopa County, 9.28 mi E of Ft McDowell to 9.6 mi SE of Ft McDowell
Cause
Heavy Rain
Reported by
Public
Coordinates
33.623, -111.519

Thunderstorms with very heavy rain developed during the late evening hours over higher terrain areas to the northeast of Phoenix on August 10th. Peak rain rates with the stronger storms were in excess of 1 inch hour and sufficient to cause an episode of flash flooding northeast of Fountain Hills and north of Saguaro Lake. At 2245MST a report from the public was received indicating the presence of flash flooding about 7 miles north of Saguaro Lake. A vehicle driver sent a social media post that showed a truck ahead of him stuck in rushing water. Followers of the Arizona Jeep Club confirmed that vehicles were stuck in flooded dirt roads in the area near Sycamore Creek. The report did not indicate if swift water rescues were needed or undertaken. A Flash Flood Warning was issued for the area at 2235MST and the warning remained in effect through 0130MST the following morning.

Dust Storm, North Phoenix/Glendale

When
August 10, 10:30 PM MST to 10:50 PM MST
Where
North Phoenix/Glendale forecast zone
Reported by
Public
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Thunderstorms with strong gusty outflow winds developed across northern portions of the greater Phoenix metropolitan area during the late evening hours on August 10th. Some of the stronger storms generated gusty outflow winds in excess of 40 mph that stirred up dense blowing dust and created dust storm conditions. Among other locations, the dust storm affected far north Scottsdale in the area north of Bell Road and east of Highway 51. At 2244MST a member of the public reported near zero visibility in a dust storm near the intersection of Tatum Boulevard and Grovers Avenue. A Dust Storm Warning was in effect at the time of the report.

Flash Flood, Maricopa

When
August 10, 11:00 PM MST to August 11, 1:30 AM MST
Where
Maricopa County, 3.11 mi NNW of Scottsdale to 2.89 mi ESE of Paradise Vly
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.522, -111.920

Thunderstorms with very heavy rain developed across portions of the greater Phoenix area, including the communities of Paradise Valley and Scottsdale, during the late evening hours on August 10th. The stronger storms produced intense rain with peak rain rates in excess of one inch per hour; the heavy rain led to flash flooding down the Indian Bend Wash in Scottsdale. According to a local emergency manager, at 2340MST flash flooding down the Indian Bend Wash was observed about 2 miles east of Paradise Valley, or just north of the intersection of Hayden Road and McDonald Drive. The manager indicated that there were road closures in the area due to the flooding and said that the flooding was a combination of the very heavy rain and SRP releases into the wash from the Arizona Canal. A Flash Flood Warning was issued for the area at 2235MST and the warning remained in effect through 0130MST the following morning.

Flash Flood, Maricopa

When
August 10, 11:30 PM MST to August 11, 1:30 AM MST
Where
Maricopa County, 3.25 mi SSW of Clearwater Hills to 2.78 mi S of Cactus
Cause
Heavy Rain
Reported by
Public
Coordinates
33.530, -112.050

Thunderstorms with heavy rain developed over the central portions of the greater Phoenix area during the late evening hours on August 10th. Peak rain rates with the stronger storms were in excess of one inch per hour and the heavy rain in an urban environment resulted in some flash flooding along Highway 51 west of Paradise Valley and north of Camelback Road. At midnight, or 0000MST, a Phoenix public resident reported roaring waters flowing down a wash behind her house. The home was located behind East Myrtle Avenue and along Highway 51. No accidents or injuries were reported due to the swiftly flowing wash. A Flash Flood Warning was issued for the area at 2331MST and it remained in effect through 0130MST the following morning.

Thunderstorm Wind, Maricopa

When
August 10, 11:50 PM MST to 11:55 PM MST
Where
Maricopa County, 2.37 mi SSE of Litchfield Park
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
33.470, -112.350

Thunderstorms with gusty and damaging outflow winds developed during the late evening hours across the western portion of the greater Phoenix area and affected communities such as Avondale and Litchfield Park. At about 2350MST, two trained spotter located about 2 miles southeast of Litchfield Park reported that trees were downed by gusty outflow winds. The winds were estimated to be as high as 65 mph. One spotter was located near the Palm Valley Golf Club and the other was near the intersection of Thomas Road and Dysart Road, next to the Palm Valley Elementary School. No injuries were reported due to the falling trees.

Thunderstorm Wind, Maricopa

When
August 10, 11:55 PM MST
Where
Maricopa County, 0.58 mi W of Buckeye Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
33.420, -112.690

Late evening thunderstorms developed over the western portion of the greater Phoenix area on August 10th. Some of the storms produced strong gusty outflow winds that affected the community of Buckeye. At 2355MST the official AWOS weather station at the Buckeye Municipal Airport measured a wind gust to 58 mph. At about this time, similarly strong winds a bit to the east and in the Litchfield Park area downed a number of trees as reported by trained weather spotters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770464, 770536, 770472, 770491, 770518, 770521.